Naloxone for Opioid Overdose Reversal
Naloxone comes in many forms. But first, and foremost, naloxone acts as an opioid antagonist. Approved by the FDA to be used to reverse the effects of opioids or opioid overdoses, Naloxone is a powerful opioid reversal drug that may save someone’s life in the event of opioid overdose. At SJRP, our staff members are trained on proper Naloxone administration for the safety of our clients.
If you or someone you love is at risk of overdosing on opiates, treatment is one of the only safe options for you where recovery can take place without the damaging risks of opioid overdose. SJRP provides all levels of care to help those suffering from opiate addiction and we want to help you! Call our admissions team at 833-397-3422 to learn more about our treatment programs and the support services that are available to help you or your loved one.
What is Naloxone?
Naloxone is a prescription medication, approved by the Food and Drug Administration (FDA), to help prevent the occurrence of overdose in opioid users. Also known as an opioid overdose antidote, naloxone has been used to treat patients overdosing on heroin, morphine, and various other powerful opioids. It works by blocking the effects of the opioid on the brain.
Naloxone Brand Names
With the intention of making naloxone easy to use and equally easy to administer, the medication can is available as either an injection or a nasal spray. But, like any other type of drug or medication, sometimes naloxone comes with many names and forms. In the United States, there are only two naloxone brand names:
Designed to work as an auto-injectable, evizo is a pre-filled device, made easy to use in emergency situations by non-medically trained persons (such as a close friend or family member). Once turned on, a voice recording walks whoever is administering the medication through the process step-by-step.
Narcan (injection and spray)
The naloxone narcan nasal spray for opioid overdose can also come as a syringe style injection. This type of injection must be drawn up from a vial though – which may contain one to two doses – and administered in either the muscle of the upper arm, or the thigh muscle. More commonly, narcan nasal spray is distributed for its ease of use. It is simply sprayed directly into the nostril(s) of the victim while they are laying down on a flat surface.
Naloxone administration is designed to be easy, and quick. With that being kept in mind, there are therefore not many naloxone administration routes, but the ones that are available have been proven to work well in time of emergency. Of course, there are different sets of naloxone administration protocols, to be used in conjunction with each separate route, training of which is available.
Naloxone injection kits are made available for administrators to injection the medication into the muscle of the thigh, upper arm, or the glutes more easily. Intramuscular injections are designed to allow faster absorption of the medication administered, meaning faster working times
Naloxone nasal spray, is an easy to use, pre-filled package that comes with two devices to be sprayed directly into each nostril. Gently insert the device’s tip into the patient’s nose, and press the plunger firmly down until all of the medication is released
Naloxone injection instructions are very similar to that of the intramuscular, although slower acting. They can be delivered through clothes, directly into the subcutaneous layer of the skin, best done by pinching the site at which the injection will be administered
Naloxone injection can also be administered intravenously, which means there is a naloxone iv administration An intravenous injection can also be given directly into the vein, although this method typically requires a more skilled hand.
How Naloxone Reverses Opiate Overdose
Naloxone is a life-saving, prescription medication that works to rapidly reverse the effects of an opioid overdose. It not only helps to restore normal breathing patterns in the case of respiratory depression. It is also an opioid antagonist that physically keeps opioids from binding to the receptors in the brain – the brain cells responsible for feelings of pleasure, reward, and pain reduction. Thus reversing the opioid-induced overdose.
It is available as an intramuscular or subcutaneous injection, as well as a nasal spray. After administration, naloxone takes only two to three minutes to begin working. But the medication only lasts for 30 to 90 minutes.
Naloxone Can Reverse the Effects of Opiates
Naloxone can reverse the effects of opioids or opiates. Naloxone does not work to reverse the effects of any other type of overdose. Commonly, the opioid overdoses naloxone works to reverse are:
- Oxycodone overdoses
- Heroin overdoses
- Fentanyl overdoses
Is Naloxone Available Over the Counter?
At this point in time naloxone, in all of its forms, is only available to obtain with a prescription. Naloxone is not currently available over the counter, but the FDA is working to make adjustments to this policy in order to make the medication more readily available to at-risk patients. Some community advocacy programs make Naloxone kits available to at-risk members of the community such as family members and friends of those who are known opiate users.
Education and making treatment more widely available to those who struggle with opiate addiction remain key factors in curbing opiate overdose patterns. Studies have proven that Naloxone can save lives. Many pharmacies throughout the US make Naloxone available over-the-counter. All of this is done in an effort to help more people battle addiction head-on and make the life-saving decision to get help.
If you or someone you love is addicted to opiates, call SJRP to speak with an admissions coordinator at 833-397-3422. We have several opiate addiction treatment programs available to help you or your loved one get well.
What to Do If You Suspect an Opiate Overdose
Opiate overdose can be a life-threatening occurrence for the person experiencing the overdose. If you suspect overdose, call 911!
Overdose may be an incredibly uncomfortable and scary event to live through for both the individual experiencing the overdose and anyone who may observe it. As such, it is important to be well prepared, and to know not only how to identify when someone is experiencing an overdose, but also how to respond to the situation. Treating opiate overdose with Naloxone looks something like this:
First, Call 9-1-1!
Next, in the event of a suspected overdose, if the patient is unresponsive, it is important to first and foremost, call 9-1-1 and seek medical assistance as soon as possible. Make sure to not leave the patient alone, but if 100% necessary to leave them, place them in the recovery position (on their side with the top arm and leg crossed over their body), before walking away.
Next, Confirm Opiate Overdose
Opioid overdose can be hard to identify sometimes, but symptoms can begin to occur anywhere from 20 minutes to 2 hours after the overdose itself. Common opioid overdose symptoms are:
- Blue lips
- Blue fingers
- Slowed or stopped heartbeat
- Erratic, slow or stopped breathing
- Deep snoring or gurgling sounds
Administer Life-Saving Naloxone
There are two specific ways in which naloxone can be administered. The injection, and the nasal spray. Each are available in an naloxone rescue kit, and come with a set of instructions.
Naloxone Nasal Spray Instructions:
- Perform rescue breathing for a few breaths if patient is not breathing
- Attach the nasal applicator to the needless syringe, then assemble naloxone cartridge
- Remove yellow caps from both ends of syringe
- Remove red cap from naloxone cartridge
- Grip the plastic wings towards the top
- Gently screw the naloxone cartridge into the syringe
- Tilt patient’s head back and place prepared tube into one nostril, and dispense half of the dose, then switch to the second nostril, and dispense the rest
- If no response occurs within two to five minutes, administer a second dose
There is also a second method for naloxone nasal spray, that includes two small, pre-filled devices, that would be administered by placing them each into one nostril and dispensing the whole dose
Naloxone Injection Instructions:
- Packaged in several ways, naloxone injection vials can come in single (1 ml / 1 cc), and multi-dose (10 ml) bottles with syringes, or even single use auto-injections
- Auto-injections: To use, simply place the black end of the device onto the patient’s outer thigh and press firmly down for at least 5 seconds
- An auto recording will give further instructions if need be, from the device itself
- Syringe Injections: Can be administered by either drawing a 1 ml or 1 cc dose of naloxone, and injecting it intramuscularly (in either the buttocks, upper arm, or thigh muscle), or subcutaneously (in either the upper arms or thigh skin).
- If no response occurs with either of these methods within two to five minutes, it is advised to administer a second dose
Administer Rescue Breathing (CPR)
Naloxone administration may also come with the possibility of needing to administer CPR or rescue breathing as well. Whether they are not breathing, or having labored breath. Tilt the head back, pinch the nose closed, and administer a rescue breath every 5 seconds, until the individual is breathing easier on their own, or the paramedics arrive. In the event where a patient’s heart also stops, then CPR must be administered normally until medical emergency personnel arrive
Provide Support While Waiting for Help
In the event where the patient wakes, or regains consciousness, after naloxone administration, they may be extremely confused, and feel very unwell. Within this time, do not let them take any more opioids, and try to keep them as calm as possible, encouraging them to lie in the recovery position. Continue to talk with them,